New Delhi -°C
Today in New Delhi, India

Aug 22, 2019-Thursday
-°C

Humidity
-

Wind
-

Select city

Metro cities - Delhi, Mumbai, Chennai, Kolkata

Other cities - Noida, Gurgaon, Bengaluru, Hyderabad, Bhopal , Chandigarh , Dehradun, Indore, Jaipur, Lucknow, Patna, Ranchi

Friday, Aug 23, 2019

Suffering from Alzheimer’s? Using antidepressants may up risk of a head injury

A recent study has linked antidepressant use with an increased risk of head injuries and traumatic brain injuries among persons with Alzheimer’s disease.

health Updated: Aug 10, 2017 13:53 IST

Asian News International, Washington DC
Antidepressant use has previously been associated with an increased risk of falling.
Antidepressant use has previously been associated with an increased risk of falling.(HT file photo )
         

A recent study has linked antidepressant use with an increased risk of head injuries and traumatic brain injuries among persons with Alzheimer’s disease. The University of Eastern Finland study associated antidepressant use with a higher risk of head injuries especially at the beginning of use, during the first 30 days, but the risk persisted even longer, up to two years.

The association was also confirmed in a study design comparing time periods within the same person, thus eliminating selective factors. The association with traumatic brain injuries was not as clear as for head injuries, which may be due to a smaller number of these events in the study population. The use of other psychotropic drugs did not explain the observed associations.

Head injuries are more common among older people than younger ones and they are usually caused by falling. As antidepressant use has previously been associated with an increased risk of falling, the researchers were not surprised that the use of antidepressants also increased the risk of head injuries.

“However, our findings give cause for concern because persons with Alzheimer’s disease frequently use antidepressants, which have been considered a safer alternative to, for example, benzodiazepines,” said Senior Researcher Heidi Taipale.

Follow @htlifeandstyle for more.

First Published: Aug 10, 2017 13:52 IST

more from health